Pennsylvania, 2013Winter Storm in Pennsylvania, December 14 to 15, 2013
December 14 to 15, 2013 · NWS BGM · 5 events in 5 counties and zones
S. A coastal low developed along the Atlantic seaboard on December 15th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the southern Plains on December 13th and intensified as it headed toward the northeast U.S. A coastal low developed along the Atlantic seaboard on December 15th. Warm advection snow developed on the morning of Saturday. December 14th along a stationary boundary stretched across the Mason-Dixon line and dropped an initial 1 to 3 inches of snow. As the low pressure system intensified, it produced moderate to heavy snowfall across portions of the Poconos and the northern tier of Pennsylvania. The highest snowfall of 10 inches was reported one mile west-southwest of Windfall, Pennsylvania in Bradford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 14, 6:33 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 14, 6:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 AM EST SAT DEC 14 2013
.SYNOPSIS...
LIGHT SNOW WILL OVERSPREAD THE AREA TODAY AND POSSIBLY BECOME
HEAVY OVERNIGHT TONIGHT. EXPECT THE HEAVIEST SNOW TO FALL ACROSS
THE FINGER LAKES AND MOHAWK VALLEY WITH LESSER AMOUNTS ELSEWHERE.
SLEET MAY MIX IN ALONG THE I-88 CORRIDOR, AND FURTHER SOUTH INTO
NORTHEAST PENNSYLVANIA EXPECT SLEET AND FREEZING RAIN AFTER
MIDNIGHT TO CUT DOWN ON SNOWFALL TOTALS. SCATTERED SNOW SHOWERS
ARE EXPECTED INTO THE MIDDLE OF THE WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
420 AM UPDATE...
LGT SNOW IS NOW BLOSSOMING IN VICINITY OF STATIONARY FRONT THAT
HAS NOW SAGGED INTO CNTRL PA. LGT SNOW WL CONTINUE TO BLOSSOM THIS
MRNG IN ISENTROPIC UPGLIDE ON 280K LYR AND MOISTURE-LADEN ATMOS.
EXPECT CVRG OF SNOW TO PICK UP BY 12Z ACRS THE AREA. THIS FIRST
SHOT OF OVERRUNNING WL BRING 1-3 INCHES OF SNOW THRU 00Z TONIGHT
MAINLY ACRS SRN AND WRN ZONES.
BY THIS TIME EXPECT SFC LOW LOCATED OVR OH VLY OF 1009MB WL BEGIN
TO GIVE WAY TO COASTAL LOW THAT IS CURRENTLY LOCATED ACRS THE RED
RVR OF THE SOUTH AND S/WV TROF DIVING INTO THE PLAINS. AS THIS
SYSTEM EJECTS INTO THE DEEP SOUTH THIS AFTN AND BEGINS TO
INTENSIFY, PLENTY OF COLD AIR WL BE IN PLACE ACRS CWA TO BRING ALL
SNOW TO THE AREA THRU ARND MIDNIGHT. BY 06Z, TWO DISTINCT AREAS OF
LOPRES PER EC/NAM/UKMET/CMC BEING SHOWN WITH COPIOUS AMNTS OF QPF.
H8 JET FM THE SOUTHEAST BRINGING SIGNIFICANT MOISTURE UP INTO AREA
AND AREA WL BE IN LFQ OF H2 JET.
HWVR, AS ENERGY TRANSFER TAKES PLACE APPEARS PER ALL MODELS THAT A
MINIMUM IN QPF WL TAKE PLACE RIGHT NR THE BINGHAMTON AREA, LEADING
TO LWR TOTALS AS COASTAL LOW TAKES OVR FM DYING OH VLY LOW AND
CONVERGENCE SETS UP TO THE NORTH NEAR THE FINGER LKS AREA. THUS,
HV DECIDED TO UPGRADE CNTYS FM ONEIDA BACK WEST TWDS YATES TO A
WINTER STORM WARNING. 00Z NAM80 AND 06Z NAM12 GUIDANCE SHOWS GOOD
850-700MB FRONTOGENESIS ACRS THE AFOREMENTIONED AREAS AND BUFKIT
PROFILES FOR NRN SNDGS SHOW MAX OF UVM IN THE DENDRITE ZONE AT 06Z
TONIGHT. THUS, THINK OF ANY PLACE IN THE CWA THIS AREA WL SEE THE
LARGEST FLAKES AND POTENTIAL FOR HIGHEST ACCUMS.
EXPECT 6-9 INCHES TO FALL OVRNGT TONIGHT IN THESE AREAS WITH JUST
4-7 DOWN INTO THE TWIN TIERS. WHILE THIS IS HIGH END ADVISORY
CRITERIA AND SNOW MAY COME DOWN HVY AT TIMES ARND MIDNIGHT TO MAKE
DRIVING DIFFICULT, SNOW TOTALS DO NOT CONVINCE US TO GO WITH A
WARNING FOR THESE AREAS AT THIS TIME. THUS WL KEEP HIGH-END
ADVISORY THO NOT OUT OF THE QUESTION SOME AREAS MAY SEE WARNING
AMNTS WHEN ALL IS SAID AND DONE, JUST DO NOT THINK IT WOULD BE
WIDESPREAD ENUF TO JUSTIFY A WARNING FOR THE WHOLE AREA.
APPEARS AS THO SLEET LINE MAY MAKE IT UP TO THE I-88 CORRIDOR AND
CUT DOWN ON SNOW TOTALS. NAM BUFKIT SNDGS INDICATING A 2-HR WINDOW
FOR THIS AREA TO SEE SLEET, BUT CHANCES ARE, AS IS USUALLY THE CASE,
THIS MAY LAST LONGER.
AS FOR NEPA, EXPECT SLEET TO MOVE IN ARND MIDNIGHT THEN MIX WITH
FRZG RAIN TWD 07Z. AT THIS TIME EXPECT 1-3 INCHES OF SNOW OVRNGT
IN THE WYOMING/LACKAWANNA VLYS AND POCONOS REGION WITH BTWN
0.2-0.3 INCHES OF ICE. CLDR AIR SHUD WORK IN FM THE NORTH BY 12Z
AND CHANGE ALL PCPN BACK OVR TO SNOW.
SCATTERED SNOW SHOWERS IN WRAP-ARND BHND DEPARTING SYSTEM WL
CONTINUE ON SUNDAY WITH ARND 1 INCH OF ACCUMS.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
420 AM UPDATE...
UPR LOW WILL PASS TO THE N OF THE FCST AREA ON SUN NGT WITH SFC TROF
DROPPING SWD INTO THE FCST AREA. MDL LOW LVL WIND PROFILES SHOW SOME
SHEAR AND MEANDERING OF THE LOW LVL WINDS SUN NGT/MON DUE TO THE
PSSG OF THIS FEATURE...WHICH WILL HAVE SIG EFFECTS ON LOCATION OF
THE MOST INTENSE LES AND MIGHT LEAD TO A MORE MIGRATORY EVENT.
PROFILES DO SHOW POTNL FOR DENDRITIC SNOW GROWTH WITH FLOW BCMG NWLY
OVRNGT SUNDAY AND PERSISTING INTO MON BEFORE DIMINISHING LATE. ATTM
APPEARS THAT WE MAY GET LES ADVISORY OUT OF THIS EVENT ACRS PORTIONS
OF THE NRN/CNTRL CWA IN TYPICAL ONTARIO LES AREAS...BUT TOO EARLY TO
GET SPECIFIC. APPEARS THAT ANOTHER S/WV WILL APRCH IN THE NWLY FLOW
ALOFT LATER MON NGT WITH MORE WDSPRD -SHSN.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
115 PM UPDATE...
WITH A SNOW EVENT TOMORROW I WENT WITH WPC GUIDANCE FOR THE LONG
TERM PERIOD WITH A FEW MINOR TWEAKS. OVERALL A FAIRLY QUIET
PATTERN WITH NO HUGE STORMS. WE WILL SEE A SERIES OF WEAK
WAVES...ONE COMING MONDAY NIGHT INTO TUESDAY AND AGAIN TUESDAY
NIGHT INTO WEDNESDAY...WHICH WILL KEEP SNOW SHOWERS AROUND. IN
ADDITION SOME PERIODS OF LAKE EFFECT ARE POSSIBLE. TOWARD
THURSDAY HEIGHTS WILL RISE AND DRIER WEATHER IS EXPECTED. ALTHOUGH
BEYOND OUR CURRENT EXTENDED...BOTH THE GFS AND EURO POINT TO OUR
NEXT SYSTEM BEING AN INLAND RUNNER WITH MUCH WARMER AIR AND RAIN
BY THE END OF NEXT WEEK.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MVFR/IFR XPCTD TO BCM WDSPRD IN -SN THIS MRNG...WITH WDSPRD IFR/LIFR
TNGT IN MDT SN...MIXING WITH FZRA/PL LATE AT AVP. MANY IF NOT ALL
SITES WILL REACH ALT MINS AND PSBLY AIRPORT MINS TNGT. WINDS ERLY
TDA AND INCRSNG TO 10-15 KTS...WITH GUSTS TO 20 KTS LIKELY TNGT.
LLWS MAY BE ADDED TO LATER FCSTS FOR THE OVRNGT HRS AS STRONG LLJ
DVLPS.
OUTLOOK...
SAT NIGHT/SUN...IFR/MVFR RESTRICTIONS LIKELY IN SNOW. IMPROVEMENT
SUNDAY AFTERNOON.
SUN NGT/MON/TUE/WED...RESTRICTIONS POSSIBLE FROM LAKE EFFECT SNOW
SHOWERS ESPECIALLY KSYR-KRME.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR PAZ038>040-
043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NYZ022>025-
044>046-055>057-062.
WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR NYZ009-015>018-
036-037.
&&
SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...
LONG TERM...HEDENHazardous weather outlook, Dec 14, 4:31 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EST SAT DEC 14 2013
NYZ022>025-044>046-055>057-PAZ038>040-150945-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
431 AM EST SAT DEC 14 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL SPOTTERS ARE ENCOURAGED TO FORWARD THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
NYZ009-015>018-036-037-150945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
431 AM EST SAT DEC 14 2013
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL SPOTTERS ARE ENCOURAGED TO FORWARD THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
NYZ062-PAZ043-044-047-048-072-150945-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
431 AM EST SAT DEC 14 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL SPOTTERS ARE ENCOURAGED TO FORWARD THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
PN
Winter Storm, Bradford
- When
- December 14, 8:00 AM EST to December 15, 3:00 AM EST
- Where
- Bradford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 7 to 10 inches. The highest snowfall total of 10 inches was reported one mile west-southwest of Windfall.
Winter Storm, Susquehanna
- When
- December 14, 8:00 AM EST to December 15, 3:00 AM EST
- Where
- Susquehanna forecast zone
- Reported by
- Public
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
Widespread amounts of 9 inches fell across all of Susquehanna County.
Winter Storm, Northern Wayne
- When
- December 14, 8:00 AM EST to December 15, 3:00 AM EST
- Where
- Northern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Widespread 9 inches fell across northern Wayne County.
Winter Storm, Southern Wayne
- When
- December 14, 8:00 AM EST to December 15, 3:00 AM EST
- Where
- Southern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Widespread snow amounts of 9 inches fell across southern Wayne County.
Winter Storm, Pike
- When
- December 14, 8:00 AM EST to December 15, 3:00 AM EST
- Where
- Pike forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 10 inches across Pike County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 20132 deaths · 1 injured · 36 events
- Winter Weather in Washington, December 14, 20131 death · 1 event
- Tornado and Hail in Florida, December 14, 2013$5.0 million · EF1 · 3 events
- Heavy Snow in Ohio, December 14, 2013$675,000 · 5 events
- Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013$135,000 · 16 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2013$200,000 · 2 events
- Winter Storm and Winter Weather in New York, December 14 to 15, 2013$75,000 · 9 events
- Winter Storm in New York, December 14 to 15, 2013$65,000 · 8 events
- High Wind in Alaska, December 14, 2013$80,000 · 60 kt wind · 1 event
- Winter Storm and Winter Weather in New Jersey, December 14 to 15, 20134 injured · 12 events
- Winter Storm and Heavy Snow in New York, December 14 to 15, 201327 events
- Winter Weather in West Virginia, December 14, 2013$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481125, 481126, 481127, 481128, 481129.